Common Household Dangers to Your Pets
Many pet owners often seek help from the Emergency and Critical Care team at Foster Hospital for Small Animals at Cummings School of Veterinary Medicine when they suspect their companion pet has ingested a toxic substance. Some of the most common toxins that we see in the emergency room for treatment include: chocolate, xylitol (sugar alternative), human medications, rodenticides and antifreeze. Although many of these items don’t seem like things that dogs or cats would consume, our staff are always amazed at the things pets might find access to, especially if home alone and bored.
If your pet ingests any of these toxins the general approach is the same – immediately contact a veterinarian, emergency clinic or poison control center and follow their instructions. If your pet ingested a low dose of a mildly toxic substance they might just say that a watch and wait approach is appropriate. Generally, however, for higher doses or more toxic compounds the recommendation will be to induce vomiting and bring the pet to the veterinarian for immediate assessment and treatment.
Chocolate – It is not uncommon for dogs to consume chocolate, which can be toxic depending on the amount and type ingested. Dark and Bakers chocolate contain a lot more of the chemicals that are toxic to pets. Where small amounts of milk chocolate may be less harmful, large amounts of milk chocolate or small amounts of dark chocolate can cause serious problems and even be life-threatening. The main concern with chocolate toxicity is cardiac arrhythmias (particularly a dangerously high heart rate) and gastrointestinal upset. If your dog is found to accidentally ingest chocolate, please seek veterinary advice immediately. Management will involve inducing vomiting and potentially hospitalization for heart rate monitoring (via an EKG) in conjunction with intravenous drugs to help control high heart rate.
Xylitol – Xylitol is an artificial sweetener, most commonly found in chewing gum. It is also used to sweeten other food items, such as baked goods. Even a small amount of gum (a few sticks / pieces of gum) can cause clinical signs. The main concern with xylitol ingestion is that it can cause a dog’s blood sugar to drop rapidly, which can potentially result in seizures. Another consequence of xylitol ingestion is liver damage that can result in liver failure. If your dog is found to accidentally ingest xylitol-containing gum or baked goods, you should seek veterinary advice immediately. Management will involve inducing vomiting, blood tests to check blood sugar and liver enzymes, and potentially hospitalization for intravenous fluid therapy and ongoing monitoring.
Medications – Dogs and cats can be very curious and commonly get into their owners (or each other’s) medications. Dogs, in particular, are able to chew through and open plastic bill bottles. Dogs and cats may even work together in their mission. Cats will knock pill bottles off high surfaces (such as on top of the fridge or the counter) and dogs will then chew open the bottle. Some of the kinds of medications that they may get into include blood pressure medications, heart medications, non-steroidal anti-inflammatory drugs, sleep aids, and anti-depressants. These drugs can have a wide array of toxic symptoms, so again the best approach is to seek veterinary advice immediately if your pet ingests medications it shouldn’t.
Rat and mouse baits (rodenticides) – There are a variety of rodenticides on the market now that cause quite different symptoms – some cause bleeding problems (anti-coagulant), while others cause neurologic signs. All rodenticides can be life threatening if ingested by dogs or cats. If you realize that your pet has gotten into a rat or mouse bait, seek veterinary advice immediately. If it is an anticoagulant rodenticide, testing may include checking blood-clotting times, and treatment may include vitamin K. If it is a neurotoxin then your pet may need to be hospitalized for intensive care.
Antifreeze – Antifreeze contains a toxic compound called ethylene glycol, which even in very small amounts (e.g., teaspoon) can cause serious toxicity. Ethylene glycol initially causes abnormal behavior, and increased drinking, but goes on to cause irreversible kidney failure. Unless detected early antifreeze ingestion is commonly fatal. If your pet ingests antifreeze seek veterinary care immediately. Initial treatment may include inducing vomiting, testing for ethylene glycol, other blood tests and administration of an antidote. Dialysis therapy may also be needed.
The best thing you can do is prevent accidents by taking the proper precautions, keeping these culprits in mind. In the event of an emergency, always be prepared.
- Save the container and/or label of any poisonous item that your pet has ingested, as it can help to determine the best approach to treating your pet’s toxicity.
- Post your veterinarian’s phone number in a convenient location as well as the address and phone number of a nearby emergency clinic and the National Animal Poison Control Center (NAPCC) (888)426-4435.
- Cummings School
- abnormal behavior
- artificial sweetener
- bleeding problems
- cardiac arrhythmias
- chewing gum
- chocolate toxicity
- common household dangers
- dangerous toxin
- drop in blood sugar
- emergency and critical care
- ethylene glycol
- gastrointestinal upset
- high heart rate
- human medications
- increased drinking
- irreversible kidney failure
- liver damage
- liver failure
- neurologic signs
- poison control center
- toxic compounds